Mathematische Zeitschrift

, Volume 260, Issue 2, pp 431–449 | Cite as

Galois coverings and endomorphisms of projective varieties



We prove that the vector bundle associated to a Galois covering of projective manifolds is ample (resp. nef) under very mild conditions. This results is applied to the study of ramified endomorphisms of Fano manifolds with b 2 = 1. It is conjectured that \({\mathbb{P}}_n\) is the only Fano manifold admitting an endomorphism of degree d ≥ 2, and we verify this conjecture in several cases. An important ingredient is a generalization of a theorem of Andreatta–Wisniewski, characterizing projective space via the existence of an ample subsheaf in the tangent bundle.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Ancona V. (1982). Faisceaux amples sur les espaces analytiques. Trans. Am. Math. Soc. 274(1): 89–100 MATHCrossRefMathSciNetGoogle Scholar
  2. Amerik E., Rovinsky M. and Ven A. (1999). A boundedness theorem for morphisms between threefolds. Ann. Inst. Fourier (Grenoble) 49(2): 405–415 MATHMathSciNetGoogle Scholar
  3. Andreatta M. and Wiśniewski J.A. (2001). On manifolds whose tangent bundle contains an ample subbundle. Invent. Math. 146(1): 209–217 MATHCrossRefMathSciNetGoogle Scholar
  4. Boucksom, S., Demailly, J.-P., Păun, M., Peternell, T.: The pseudo-effective cone of a compact Kähler manifold and varieties of negative Kodaira dimension. preprint math. AG/0405285, 2004Google Scholar
  5. Beauville A. (2001). Endomorphisms of hypersurfaces and other manifolds. Int. Math. Res. Notices 1: 53–58 CrossRefMathSciNetGoogle Scholar
  6. Fakhruddin N. (2003). Questions on self maps of algebraic varieties. J. Ramanujan Math. Soc. 18(2): 109–122 MATHMathSciNetGoogle Scholar
  7. Fujita T. (1981). On the structure of polarized manifolds with total deficiency one. II. J. Math. Soc. Jpn. 33(3): 415–434 MATHCrossRefGoogle Scholar
  8. Fujimoto Y. (2002). Endomorphisms of smooth projective 3-folds with non-negative Kodaira dimension. Publ. Res. Inst. Math. Sci. 38(1): 33–92 MATHCrossRefMathSciNetGoogle Scholar
  9. Grauert H. and Riemenschneider O. (1970). Verschwindungssätze für analytische Kohomologiegruppen auf komplexen Räumen. Invent. Math. 11: 263–292 MATHCrossRefMathSciNetGoogle Scholar
  10. Grothendieck A. (1967). Éléments de géométrie algébrique. IV. Étude locale des schémas et des morphismes de schémas IV. Inst. Hautes Études Sci. Publ. Math. 32: 361 MathSciNetMATHGoogle Scholar
  11. Hartshorne, R.: Algebraic Geometry. Springer, New York, 1977. Graduate Texts in Mathematics, No. 52Google Scholar
  12. Hwang J.-M. and Mok N. (1999). Holomorphic maps from rational homogeneous spaces of Picard number 1 onto projective manifolds. Invent. Math. 136(1): 209–231 MATHCrossRefMathSciNetGoogle Scholar
  13. Hwang J.-M. and Mok N. (2001). Cartan-Fubini type extension of holomorphic maps for Fano manifolds of Picard number 1. J. Math. Pures Appl. (9) 80(6): 563–575 MATHCrossRefMathSciNetGoogle Scholar
  14. Hwang J.-M. and Mok N. (2003). Finite morphisms onto Fano manifolds of Picard number 1 which have rational curves with trivial normal bundles. J. Algebr. Geom. 12(4): 627–651 MATHMathSciNetGoogle Scholar
  15. Huckleberry, A., Oeljeklaus, E.: Classification Theorems for almost homogeneous spaces. Number 9 in Revue de l’Institut Élie Cartan. Université de Nancy, Institut Élie Cartan, 1984Google Scholar
  16. Hwang J.-M. (1998). Stability of tangent bundles of low-dimensional Fano manifolds with Picard number 1. Math. Ann. 312(4): 599–606 MATHCrossRefMathSciNetGoogle Scholar
  17. Hwang, J.-M.: Geometry of minimal rational curves on Fano manifolds. In: School on Vanishing Theorems and Effective Results in Algebraic Geometry (Trieste, 2000), Vol. 6 of ICTP Lect. Notes, pages 335–393. Abdus Salam Int. Cent. Theoret. Phys., Trieste, 2001. Available on the ICTP’s web site at
  18. Iitaka, S.: Algebraic Geometry, Vol. 76 of Graduate Texts in Mathematics. Springer, New York, 1982. An introduction to birational geometry of algebraic varieties, North-Holland Mathematical Library, 24Google Scholar
  19. Iskovskikh, V.A., Prokhorov, Y.G.: Fano varieties. In: Algebraic geometry, V, Vol. 47 of Encyclopaedia Math. Sci., pp. 1–247. Springer, Berlin (1999)Google Scholar
  20. Kebekus, S.: Characterizing the projective space after Cho, Miyaoka and Shepherd-Barron. In: Complex geometry (Göttingen, 2000), pp. 147–155. Springer, Berlin (2002)Google Scholar
  21. Kebekus S. (2002). Families of singular rational curves. J. Algebr. Geom. 11(2): 245–256 MATHMathSciNetGoogle Scholar
  22. Kebekus, S., Solá Conde, L.: Existence of rational curves on algebraic varieties, minimal rational tangents, and applications. In: Global Aspects of Complex Geometry, pp. 359–416. Springer, Heidelberg (2006)Google Scholar
  23. Lazarsfeld, R.: Positivity in algebraic geometry. II, Vol. 49 of Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics (Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics). Springer, Berlin, 2004. Positivity for vector bundles, and multiplier idealsGoogle Scholar
  24. Okonek C., Schneider M. and Spindler H. (1980). Vector bundles on complex projective spaces, Vol. 3 of Progress in Mathematics. Birkhäuser Boston, Mass Google Scholar
  25. Occhetta G. and Wiśniewski J.A. (2002). On Euler–Jaczewski sequence and Remmert–van de Ven problem for toric varieties. Math. Z. 241(1): 35–44 MATHCrossRefMathSciNetGoogle Scholar
  26. Paranjape K.H. and Srinivas V. (1989). Self maps of homogeneous spaces. Invent. Math. 98: 425–444 MATHCrossRefMathSciNetGoogle Scholar
  27. Peternell, T., Sommese, A.J.: Ample vector bundles and branched coverings. Comm. Algebra, 28(12), 5573–5599 (2000) With an appendix by Robert Lazarsfeld, Special issue in honor of Robin HartshorneGoogle Scholar
  28. Peternell, T., Sommese, A.J.: Ample vector bundles and branched coverings. II. In: The Fano Conference, pp. 625–645. University of Torino, Turin (2004)Google Scholar
  29. Schuhmann C. (1999). Morphisms between Fano threefolds. J. Algebr. Geom. 8(2): 221–244 MATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  • Marian Aprodu
    • 1
    • 2
  • Stefan Kebekus
    • 3
  • Thomas Peternell
    • 4
  1. 1.Institute of Mathematics “Simion Stoilow” of the Romanian AcademyBucharestRomania
  2. 2.Şcoala Normală SuperioarăBucharestRomania
  3. 3.Mathematisches InstitutUniversität zu KölnKolnGermany
  4. 4.Mathematisches InstitutUniversität BayreuthBayreuthGermany

Personalised recommendations